Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 156, NWS Amarillo, TX

July 28, 2002Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 28, 2002, 8:24 PM CDT for Hansford County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 8:24 PM CDT (01:24 UTC)
Expired
Jul 28, 2002, 9:00 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hansford County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS54 KAMA 290124
SVRAMA
TXC195-290200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANSFORD COUNTY IN THE TEXAS PANHANDLE

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SPEARMAN...MOVING
  SOUTHEAST AT 25 MPH.

VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS 
STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3626 10160 3606 10160 3607 10110 3626 10110

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CDT, 5 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT SUN JUL 28 2002

THINGS ARE SHAPING UP TO BE MUCH QUIETER THAN LAST NGT.  THE SHRTWV
TROF RESPONSIBLE FOR THE SVR WX LAST NGT IS NOW MOVG EWD INTO OK.
THE WK SFC TROF LYING NE TO SW FM NR KGUY INTO THE SWRN TX PNHDL TO
NR KCVS WL RMN NRLY STNRY TNGT.  ALTHOUGH ISOLD CNVTN MAY DVLP IN
THE VCNTY OF THIS SFC TROF TNGT...FEEL THAT THE COVERAGE WL BE LESS
THAN LAST NGT.  WHEREAS YDA THERE WAS THE SHRTWV TROF PUSHING OUT
OF NM...TNGT THERE IS NO UPR LVL SUPPORT BHND THE SHRTWV TROF
CURRENTLY MOVG INTO OK...ONLY NVA/SUBSIDENCE.  TMRW IS A DIFFERENT
STORY AS SOME WK SHRTWV ENERGY FCSTD TO EJECT EWD OUT OF NM DURING
THE LT AFTN AND INTO THE EVE HRS.  ALSO...WK SFC TROF NOW LYING
ACRS WRN SXNS OF THE FA WL MERGE WITH WK FNTL BNDRY LTR TNGT AND
INTO MON.  FNTL BNDRY FCSTD TO MOV ACRS NWRN SXNS OF THE PNHDLS LT
TNGT/ERY MON MRNG AND THEN ACRS THE RMNDR OF THE FA BY MIDDAY OR SO
TMRW.  WL INCR POPS SLGTLY MON AFTN AND MON NGT DUE TO FNTL
BNDRY/SHRTWV ENERGY.

UPR RDG BUILDS BACK OVR THE SWRN STATES/SRN RCKYS/SRN PLNS STATES
BY TUE...HWVR WKNS IN THE UPR FLOW WITH INVERTED UPR TROF OVR
WRN/CNTRL TX TUE ALG WITH SHRTWV ENERGY RIDING AROUND THE INVERTED
UPR TROF WL AT LEAST WARRANT SLGT CHC POPS TUE THRU FRI MAINLY
DURING THE AFTN AND EVE HRS.  UPR RDG TAKES BACK CONTROL AND BUILDS
IN OVR THE CNTRL/SRN PLNS STATES BY THE WKND AND SHOULD SEE DRIER
AND MUCH WARMER CONDITIONS SAT AND SUN.

FCSTID = 11

AMARILLO    68 90 68 92 /  20 20 30 20
BEAVER      68 92 67 94 /  20 20 30 20
BOISE CITY  62 89 64 91 /  20 20 30 20
BORGER      67 92 70 92 /  20 20 30 20
BOYS RANCH  67 90 68 92 /  20 20 30 20
CANYON      68 93 68 93 /  20 20 30 20
CLARENDON   70 94 69 94 /  20 20 30 20
DALHART     64 91 66 91 /  20 20 30 20
GUYMON      68 92 67 94 /  20 20 30 20
HEREFORD    68 93 68 93 /  20 20 30 20
LIPSCOMB    68 92 67 94 /  20 20 30 20
PAMPA       67 92 67 92 /  20 20 30 20
SHAMROCK    72 94 68 96 /  20 20 30 20
WELLINGTON  72 95 70 97 /  20 20 30 20

.AMA...
TX...NONE.
OK...NONE.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.